Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Louisville, KY

April 24, 2002Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 24, 2002, 8:27 PM CDT for Hart County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 8:27 PM CDT (01:27 UTC)
Expired
Apr 24, 2002, 9:00 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 8:45 PM CDTThunderstorm Wind 60 EMunfordville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 250127
SVRSDF
KYC099-250200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HART COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PRICEVILLE...OR ABOUT 38 MILES NORTHEAST
  OF BOWLING GREEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNIEVILLE...MUNFORDVILLE AROUND 835 PM CDT
  HAMMONVILLE AROUND 840 PM CDT
  LINWOOD...CANMER...HARDYVILLE AROUND 845 PM CDT
  MONROE AROUND 855 PM CDT

LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED APR 24 2002

NOT MUCH SENSIBLE WEATHER GOING ON OVER CENTRAL KENTUCKYS CWA AS WE APRCH
MID AFTN.

MODELS SIMILAR ONCE AGAIN AND OFFER A GOOD LIKELYHOOD OF SHOWERS
AND THUNDERSTORMS UNTIL AROUND MIDNIGHT AS CDFNT ADVANCES SOUTHEAST INTO THE
LOWER OHIO VALLEY.

TIME SECTIONS ALL INDICATE GOOD DRYING BE THE WEE HOURS AS SFC WIND BECOMES
NWLY..

FOLKS AT THE STORM PREDICTION CENTER INDICATE THE POSSIBILITY OF
SEVERE WX DVLPG OVR WRN KY AND PTS WEST WHERE MORE THE ATMOSPHERE
WAS SOMEWHAT MORE UNSTBL.

AS MENTIONED B4...MODELS INDICATE GOOD DRYING AND PCPN CHCS BASICLY OVER
WITH THE INFLUX OF A NEW AIR MASS AFTR MIDNIGHT.

.SDF...NONE
RDC

In the hours before

Special weather statement, Apr 24, 4:00 PM CDT, 4 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250242-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED APR 24 2002

...CORRECTED...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS EVENING.

DEVELOPING LOW PRESSURE WILL MOVE INTO CENTRAL INDIANA LATER THIS
EVENING. THE LOW WILL DRAG A STRONG COLD FRONT THROUGH SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE THIS EVENING.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...LOCATED IN CENTRAL AND
SOUTHERN ILLINOIS...WILL DEVELOP FURTHER EARLY THIS EVENING. THE
COMPLEX WILL MOVE INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...
GENERALLY WEST OF INTERSTATE 65...BETWEEN 600 PM AND 800 PM EDT. THE
GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR STRONG TORNADOES
ACROSS THE AREA...GENERALLY WEST OF INTERSTATE 65.

THE COMPLEX OF THUNDERSTORMS MAY EVOLVE INTO A SQUALL LINE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS LATER THIS EVENING. THE
SQUALL LINE WILL TRACK EAST OF INTERSTATE 65 AFTER 800 PM EDT. THE
THREAT FOR TORNADOES WILL LIKELY DIMINISH DURING THAT TIMEFRAME.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
EVENING.

JMB
Local storm report, Apr 24, 6:38 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
738 PM EDT WED APR 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    ANDYVILLE                 KY   .75 INCH HAIL
04/24/02   MEADE

VB
Local storm report, Apr 24, 7:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
814 PM EDT WED APR 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LEITCHFIELD               KY   .88 INCH HAIL
04/24/02   GRAYSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

VB
Local storm report, Apr 24, 7:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
833 PM EDT WED APR 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    ROWLETTS                  KY   .75 INCH HAIL
04/24/02   HART                           REPORTED BY STORM SPOTTER.

0825 PM    ROUND HILL                KY   .75 INCH HAIL
04/24/02   EDMONSON                       REPORTED BY CENTRAL
                                          DISPATCH.

VB
Special weather statement, Apr 24, 8:00 PM CDT, 27 minutes before
INZ076>079-083-084-089>092-KYZ023>051-053>059-061>079-081>083-250300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT WED APR 24 2002

TORNADO WATCH NUMBER 148 WILL BE EXTENDED UNTIL 1100 PM EDT FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL KENTUCKY...OHIO...GRAYSON...
BUTLER...EDMONSON...WARREN...LOGAN AND SIMPSON.

TORNADO WATCH NUMBER 148 HAS EXPIRED FOR ALL OF SOUTH CENTRAL
INDIANA AND HANCOCK...BRECKINRIDGE...HARDIN...BULLITT...JEFFERSON...
OLDHAM AND TRIMBLE COUNTIES IN NORTH CENTRAL KENTUCKY.

LOCAL SEVERE WEATHER...WITH TORNADOES POSSIBLE...WILL CONTINUE TO BE
A THREAT OVER PARTS OF SOUTH CENTRAL KENTUCKY THROUGH 1100 PM EDT.

STUREY
Local storm report, Apr 24, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
918 PM EDT WED APR 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    ROWLETTS                  KY   .75 INCH HAIL
04/24/02   HART                           REPORTED BY STORM SPOTTER.

0825 PM    ROUND HILL                KY   .75 INCH HAIL
04/24/02   EDMONSON                       REPORTED BY CENTRAL
                                          DISPATCH.

0825 PM    DUNDEE                    KY   WIND DAMAGE
04/24/02   OHIO                           TREES DOWN

0825 PM    MAGAN                     KY   WIND DAMAGE
04/24/02   OHIO                           TREES DOWN

CMC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:06 PM CDTSevere Thunderstorm WarningLMKOhio24 min
Apr 24, 7:18 PM CDTSevere Thunderstorm WarningLMKBarren, Hart27 min
Apr 24, 7:32 PM CDTSevere Thunderstorm WarningLMKGrayson43 min
Apr 24, 7:35 PM CDTTornado WarningLMKOhio40 min
Apr 24, 9:04 PM CDTSevere Thunderstorm WarningLMKBarren31 min
Apr 24, 9:15 PM CDTSevere Thunderstorm WarningLMKMetcalfe35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.